Alert archive / South Dakota / Tornado Warnings in 2023
Tornado Warning 19, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Aug 10, 2023, 8:30 PM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2023, 8:30 PM CDT (01:30 UTC)
- Expired
- Aug 10, 2023, 8:39 PM CDT
- In force
- 9 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Brookings County, SD, Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 4:56 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644
WFUS53 KFSD 110130
TORFSD
SDC011-077-110200-
/O.NEW.KFSD.TO.W.0019.230811T0130Z-230811T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
830 PM CDT Thu Aug 10 2023
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Northeastern Kingsbury County in east central South Dakota...
Northwestern Brookings County in east central South Dakota...
* Until 900 PM CDT.
* At 830 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Lake Albert, or near Lake Poinsett, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Kingsbury and northwestern Brookings Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4440 9715 4454 9725 4454 9695
TIME...MOT...LOC 0130Z 235DEG 30KT 4452 9714
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
IG1 follow-up statement
604
WWUS53 KFSD 110139
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
839 PM CDT Thu Aug 10 2023
SDC011-077-110149-
/O.CAN.KFSD.TO.W.0019.000000T0000Z-230811T0200Z/
Kingsbury SD-Brookings SD-
839 PM CDT Thu Aug 10 2023
...THE TORNADO WARNING FOR NORTHEASTERN KINGSBURY AND NORTHWESTERN
BROOKINGS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However, small hail and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central South Dakota.
LAT...LON 4440 9715 4454 9725 4454 9695
TIME...MOT...LOC 0139Z 235DEG 30KT 4457 9705
$$
IGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 10, 6:11 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 10, 6:11 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 611 PM CDT Thu Aug 10 2023 .SHORT TERM...(This Evening through Friday) Issued at 217 PM CDT Thu Aug 10 2023 The thunderstorm threat still exists late this afternoon and evening as a fast moving mid level wave moves through. A nose of instability juts into the area with about 2000 J/kg CAPE, so enough to support some strong updrafts. However, shear is marginal at best so any stronger updrafts that develop will be mostly shorter lived. The lack of stronger mid and upper level winds also suggests that an organized line of storms is pretty unlikely. So, an isolated storm could produce golf ball or so sized hail and wind gusts of 65 to 70 mph. The latest models have been backing off on coverage, as seems to have been the trend most of the summer, with the better chances now north of I-90. Model soundings still suggest that some isolated to scattered storms will be possible near and south of I-90 so not completely buying into the idea that there will be nothing. Otherwise a warm night with lows in the 60s. Friday still shows potential for an isolated severe storm near and east of I-29 from mid afternoon into early evening. With some fairly strong shear and CAPE values of 1000-1500 J/kg a supercell would be possible with hail to tennis ball, wind gusts to 65 mph and an isolated tornado. It just comes down to being able to break the cap which the latest runs are hinting could occur. Should be a warm day with most locations topping out from the mid 80s to around 90. .LONG TERM...(Friday Night through Thursday) Issued at 217 PM CDT Thu Aug 10 2023 Other than a few spotty storms in northwest IA and southwest MN early in the evening, Friday night into Saturday looks dry and warm with northwest flow aloft. Lows should be in the upper 50s to lower 60s with highs in the 80s. Saturday night into Sunday a bit strong wave digs into the Northern Plains and northern MN which will bring the next better chance for showers and thunderstorms, which should be late Saturday night into Sunday. At this time severe weather looks unlikely with mainly weaker elevated instability. With this stronger wave there is some slightly more organized warm advection in the low to mid levels so the chances for rainfall are pretty good. Behind this warm advection will be some stronger cold advection so wind gusts around 30 mph in the afternoon appear likely. With the good chances for rain and additional cloud cover as well as an incoming cool front high temperatures should be below normal and mainly in the 70s. The better rain chances should shift east pretty quickly on Sunday night with a cooler air mass left behind into Monday. This should mean lows in the 50s and highs in the 70s. Breezy conditions will remain with gusts of 20 to 25 mph likely. Tuesday into Wednesday should see northwest flow aloft with mainly dry and warm conditions. Highs in the 80s and lows 55 to 65. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 607 PM CDT Thu Aug 10 2023 Isolated to scattered thunderstorms will move across the area through 05Z as a boundary slides eastward, and a few of these storms could be severe. Gusty southerly winds will transition to west/northwesterly with the passage of the boundary. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...JM
Hazardous weather outlook, Aug 10, 4:49 AM CDT, 15 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Thu Aug 10 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-111000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 449 AM CDT Thu Aug 10 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered storms are expected to develop late this afternoon, west of a line from Huron to Lake Andes South Dakota. Scattered to numerous storms will move east across the remainder of southeast South Dakota, into southwest Minnesota and northwest Iowa through the evening, pushing east of the Highway 71 corridor between midnight and 2 am. Some storms may become severe during the late afternoon and evening, with up to 2 inch hail and wind gusts to 70 mph the primary threats. While the potential is low, an isolated tornado and locally heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low chance of storms during the late afternoon to early evening Friday, mainly in parts of southwest Minnesota. If storms develop, strong to severe storms with large hail and damaging winds are possible. Another round of storms is expected late Saturday night and Sunday. While details on timing and location are still uncertain, a few strong to severe storms will again be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 5 pm and midnight.
In the hours before
Local storm report, Aug 10, 6:15 PM CDT, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
615 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM Hail 9 NE Wessington 44.55N 98.56W
08/10/2023 E1.00 inch Beadle SD Public
Report and photo via social media. Largest
stone quarter sized. Time estimated via
radar.
&&
SGLocal storm report, Aug 10, 6:49 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
649 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Hail 9 WNW Ethan 43.60N 98.14W
08/10/2023 E1.00 inch Davison SD Trained Spotter
Pea to quarter sized hail, but mostly
quarter sized.
&&
SGLocal storm report, Aug 10, 6:53 PM CDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
653 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Hail 4 S Mount Vernon 43.66N 98.27W
08/10/2023 E1.00 inch Davison SD Public
Report from mPING: Quarter (1.00 in.). Time
estimated from radar.
&&
SGLocal storm report, Aug 10, 7:56 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
756 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Hail De Smet 44.39N 97.55W
08/10/2023 E1.00 inch Kingsbury SD Emergency Mngr
EM for Kingsbury county called to report 1
inch hail.
&&
AJPLocal storm report, Aug 10, 8:04 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
804 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM Tornado 4 W Erwin 44.48N 97.53W
08/10/2023 Kingsbury SD Public
Report relayed through DeSmet Fire, public
reported tornado on the ground.
&&
AJPLocal storm report, Aug 10, 8:23 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
823 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tornado 2 E Erwin 44.48N 97.40W
08/10/2023 Kingsbury SD Emergency Mngr
Kingsbury EM called to report tornado on the
ground following 200th st, approximately 4
east of 441st ave.
&&
AJPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:35 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook, Turner | 40 min |
| Aug 10, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 47 min |
| Aug 10, 8:02 PM CDT | Tornado Warning | FSD | Kingsbury | 28 min |
| Aug 10, 8:10 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook, Turner | 35 min |
| Aug 10, 8:27 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake | 33 min |
| Aug 10, 8:37 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 23 min |
| Aug 10, 8:52 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 53 min |
| Aug 10, 8:58 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 32 min |
| Aug 10, 9:06 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 24 min |
| Aug 10, 9:19 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 26 min |
| Aug 10, 9:29 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 31 min |
| Aug 10, 9:32 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 28 min |
| Aug 10, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 2 min |
Nearby
Tornado Warnings in South Dakota, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.